Background: Cardiovascular toxicity is amongst the most clinically relevant side effects of antitumoral treatments. Moreover, the potential association between anticancer drugs and vascular damage is well known since chemotherapeutics, such as fluoropyrimidines, were introduced into clinical practice. Case: A 77-year-old woman treated with capecitabine for late recurrence of breast cancer developed life-threatening toxicity shortly after receiving the second cycle of therapy. Although a history of cardiovascular disease was not reported, the imaging procedures performed upon admission to the hospital showed the unpredicted appearance of an acute aortic dissection of the abdominal aorta. Conclusion: The absence of risk factors in the woman's history, timing of the dissection and associated life-threatening toxicities that developed, as well as the pathological findings are consistent with the vascular toxicity described in experimental models for fluoropyrimidines. Combined with all these are circumstances supporting a probable cause-effect correlation between the chemotherapy and the dramatic vascular events that occurred. Copyright (C) 2010 S. Karger AG, Basel

Case Report of Acute Aortic Dissection during Treatment with Capecitabine for a Late Recurrence of Breast Cancer

Colombo P;Rimassa L;Santoro A
2010

Abstract

Background: Cardiovascular toxicity is amongst the most clinically relevant side effects of antitumoral treatments. Moreover, the potential association between anticancer drugs and vascular damage is well known since chemotherapeutics, such as fluoropyrimidines, were introduced into clinical practice. Case: A 77-year-old woman treated with capecitabine for late recurrence of breast cancer developed life-threatening toxicity shortly after receiving the second cycle of therapy. Although a history of cardiovascular disease was not reported, the imaging procedures performed upon admission to the hospital showed the unpredicted appearance of an acute aortic dissection of the abdominal aorta. Conclusion: The absence of risk factors in the woman's history, timing of the dissection and associated life-threatening toxicities that developed, as well as the pathological findings are consistent with the vascular toxicity described in experimental models for fluoropyrimidines. Combined with all these are circumstances supporting a probable cause-effect correlation between the chemotherapy and the dramatic vascular events that occurred. Copyright (C) 2010 S. Karger AG, Basel
File in questo prodotto:
File Dimensione Formato  
aa.pdf

non disponibili

Tipologia: Versione Editoriale (PDF)
Licenza: Copyright dell'editore
Dimensione 208.33 kB
Formato Adobe PDF
208.33 kB Adobe PDF   Visualizza/Apri   Richiedi una copia

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/11699/1731
Citazioni
  • ???jsp.display-item.citation.pmc??? ND
  • Scopus 8
  • ???jsp.display-item.citation.isi??? 6
social impact